Posted by Bob on March 18, 2001, at 9:34:30
In reply to Re: Topamax Experiences: Long Term Use, posted by o2manyfish on March 18, 2001, at 2:17:05
> Hi There, I thought I would add some insight. I have been on Topamax for almost a year at 200mg a day. I was prescribed the Topamax to handle seizures and other problems created as a result of Encephalitis in the brain.
> I had my first bout of Kidney stones after about 3 months on the Topamax. Then starting in September of last year the kidney stone occurrence became every 2 weeks. The Topamax has now damaged my kidneys.
> Also as a result of the dry mouth I have ended up with severe peridontal damage on the jaw bone underneath the gum line.
> I am now weaning myself off the Topamax and am trying to find a new anti-seizure medicine to supplement it. I can't continue treatment for any of my other issues until I am off the Topomax.
> Other side effects I had with the Topomax included the inability to sleep regularly (2 hrs a night) until exhaustion set in, taste issues - I lost the ability to taste textures -- All sodas taste flat for example.
> I am now down to 100mg of topamax everyother day and it barely maintains me on the edge of functionality and seizures.
It's sounds like you've had a very hard time, and I'm sorry to hear that. What is the damage that is caused to your kidneys?
What side-effects do you experience as you taper down?
How severe are the kidney stones, is there any warning before their onset, and do they typically occur at the same time of day?
I've been on 200mg of Topomax for about 1.5 months now for depression. It seems to control my mood somewhat, some of the time. I gives me dry mouth, dry skin, tingling extremities, hypomanic episodes with increased doses, anger bouts with increased episodes, emotional lability, and God knows what else that I can't think of right now. The one major complaint I have with this med is that I have a moderate level of anxiety/raw nerves and seems to be missing a strong sense of relaxation of well-being. If I had to taper off of this though, I'd be going back on SSRI's, and there just not better than this so far.
Again, I'm sorry to hear about your situation.